Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 78, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 18, 2003, 2:46 PM EDT for Jackson County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2003, 2:46 PM EDT (18:46 UTC)
- Expired
- Jun 18, 2003, 6:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Jackson County, KY
The radar
The Jackson,KY radar (KJKL), 64 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 181848
FFWJKL
KYC109-182200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
246 PM EDT WED JUN 18 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JACKSON COUNTY.
* UNTIL 600 PM EDT.
* AT 241 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN NEAR MOORES CREEK...OR ABOUT 11 MILES NORTHEAST OF LONDON...
MOVING NORTHEAST AT 20 MPH.
* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE...
OVER WELCHBURG...SETTLE STORE...EGYPT AT 255 PM EDT.
OVER ZEKES POINT...MILDRED...TYNER AT 300 PM EDT.
OVER HERD...MAULDEN AT 305 PM EDT.
OVER ELIAN...MUMMIE AT 310 PM EDT.
STREAMS AFFECTED INCLUDE SEXTON CREEK AND POND CREEK.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...
ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK
AND MUDSLIDES.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3726 8401 3731 8411 3741 8385 3734 8379
3731 8389 3726 8391
$$
PELTON1 follow-up statement
000 WGUS73 KJKL 182111 FFSJKL KYC109-182200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 507 PM EDT WED JUN 18 2003 ...THE FLASH FLOOD WARNING FOR JACKSON COUNTY HAS BEEN CANCELLED... THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR JACKSON COUNTY UNTIL 6 PM HAS BEEN CANCELLED. CALLS TO COUNTY OFFICIALS INDICATE THAT WATER HAS RECEDED AND NO REPORTS OF FLOODING HAVE BEEN RECEIVED. THE THREAT FOR HEAVY RAIN HAS ENDED. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE TONIGHT...BUT RAINFALL SHOULD AVERAGE ONE QUARTER OF AN INCH OR LESS. REPORT FLOODING TO LOCAL LAW ENFORCEMENT AND ASK THAT THE REPORT BE RELAYED TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON KY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES. $$ PELTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 12:00 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jun 18, 12:00 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1200 PM EDT WED JUN 18 2003 UPDATED TO LOWER TEMPS ACROSS THE CWA AND INCREASE POPS IN SOUTHEAST DUE TO TRAINING OF STORMS FROM MID TN TO SOUTHEASTERN KY. .JKL...NONE. HEINLEIN -------------------------------------------------------------------- 350 AM EDT WED JUN 18 2003 SHORTWAVE OVER OHIO VALLEY PULLING OFF TO NORTHEAST...WITH TAIL END OF REMNANT SHOWERS GRADUALLY EXITING REGION. OTHERWISE...A FEW SCATTERED RAIN SHOWERS STILL OUT THERE. SOME PATCHY FOG OUT THERE FROM PREVIOUS RAINS...BUT OBS SHOW VISIBILITIES ON THE INCREASE AT MANY LOCATIONS NOW. A PIECE OF ENERGY FROM THE SHORTWAVE OVER LA TO TRACK JUST SOUTH OF THE TN VALLEY TODAY. THEN REST OF SHORTWAVE GETS PICKED UP IN FLOW AHEAD OF LONG WAVE THROUGH MOVING INTO EASTERN US FROM CANADA...AND COMPLETES ITS TRACK ACROSS THE GULF COAST STATES. LONG WAVE TROUGH DEVELOPS INTO A CUT OFF LOW OVER EAST COAST BY WEEKEND. THE ASSOCIATED COLD FRONT LEAVES THE REGION IN PLEASANT AND DRY AIRMASS FOR THE WEEKEND. UNTIL THEN MUST CONTEND WITH CHANCE OF SHOWERS AND THUNDERSTORMS TODAY THROUGH THURSDAY. INSTABILITY STILL EXISTS ACROSS REGION...BUT LACKING ON FOCUSING MECHANISM. STILL CAN NOT RULE OUT CHANCE FOR PRECIP...BUT MOST ACTIVITY SHOULD BE ASSOCIATED WITH DAYTIME HEATING. SHORT WAVE ENERGY TO STAY SOUTH TODAY...ALONG WITH ASSOCIATED SFC WAVE...GIVING BEST SHOT OF RAIN ACROSS TN AND TO EAST INTO VA/WV. BIGGEST CONCERN IS EXTREME SOUTHEAST COUNTIES. WITH ALL THE RAIN OF PREVIOUS FEW DAYS...AND FF GUIDANCE LOW...PW STILL IN THE 1.5 INCH RANGE...CANT HELP BUT TO CONSIDER AN AFTERNOON FFA FOR THOSE EXTREME THREE OR FOUR COUNTIES. HOWEVER...MODELS SEEM TO AGREE WITH DRYER TREND...JUST THAT AVNS TREND IS SLOWER. BOTH MODELS KEEP FOCUSING MECHANISM...OR VORT CENTER TO SOUTH AND EAST. AND FLOODING OF PAST COUPLE OF DAYS HAS BEEN WITH TRAINING OF HEAVY SHOWERS. DONT SEE THAT AS A PROBLEM RIGHT NOW...SO WILL KEEP FFA OUT OF FORECAST. HOWEVER...NEXT SHIFT MAY WANT TO LOOK AT POSSIBLE FFA FOR EXTREME SOUTHEAST COUNTIES WITH UPCOMING MODEL RUNS...OR IF PRECIP BANDS TRACK FURTHER NORTH THAN EXPECTED THIS AFTERNOOON. COLD FRONT TRACKS INTO REGION THURSDAY. SOME QUESTION ON EXACT TIMING...BUT APPEARS IT MAY PUSH THROUGH THURSDAY AFTERNOON. GOOD INSTABILITY ON TAP FOR THURSDAY AFTERNOON IF THIS PANS OUT. BEST NEWS IS THAT IT BRINGS IN DRYER AND PLEASANT AIR MASS FOR A NICE WEEKEND. .JKL...NONE. RAY --------------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW --------------------------------------------------------------------- 1150 PM EDT TUE JUN 17 2003 PCPN HAS PRACTICALLY FINISHED FOR THE TIME BEING. HOWEVER WITH THE FNT STALLED ACROSS THE LENGTH OF THE STATE...DON/T FEEL THAT WE CAN TOTALLY DROP THE CHC OF PCPN. WILL LOWER POPS AND CANCEL THE FLASH FLOOD WATCH. STILL HAVE ONGOING FLOODING AND WILL RE-ISSUE FLOOD WARNING FOR THE AFFECTED COUNTIES. RIVERS ARE A MIXED BAG BUT NO RIVERS ARE CURRENTLY FCST TO REACH FLOOD STAGE. WILL ISSUE NEW FCST WITH THE ENDING OF THE FLOOD WATCH. HAVE ADDED FOG FOR ALL AREAS DUE TO THE COPIOUS AMOUNTS OF MOISTURE AND LIGHT WINDS. SKIES HAVE DECREASED IN COVERAGE SO TEMPS SHOULD BOTTOM OUT AT THE DWPTS. DUSTY --------------------------------------------------------------------- 350 PM EDT TUE JUN 17 2003 HAVE RECONSIDERED EXTENDING THE FFA. ONCE SUN SETS...THINGS SHOULD DIE OUT PRETTY QUICKLY...BUT SOME PRETTY GOOD CONVECTION STILL EXISTS AND JUST TO BE ON THE SAFE SIDE THIS EVENING...WILL GO AHEAD AND EXTEND THE FFA UNTIL MIDNIGHT...AND EVENING SHIFT CAN CANCEL IF NEEDED. HEINLEIN -------------------------------------------------------------------- 300 PM EDT TUE JUN 17 2003 SURFACE CHART SHOWING SURFACE BOUNDARY STILL ACROSS THE CWA. SURFACE LOW LOCATED NEAR CINCINNATI. IN THE MEANTIME...A SHORTWAVE APPROACHES FROM THE NORTHWEST. THE SHORTWAVE SHOULD BE PRETTY MUCH NORTHEAST OF THE AREA BY AFTER SUNSET. STILL HAVING BIG FLOODING PROBLEMS IN SEVERAL AREAS FROM RAIN OVERNIGHT AND THIS MORNING. RADAR ALREADY SHOWING SHOWERS POPPING UP WITH INCREASED INSTABILITY AND EVEN MORE SHOULD KEEP POPPING AS THE SHORTWAVE TROUGH TO THE NORTHWEST MOVES CLOSER AND SOME SUN FILTERS IN. THIS SHORTWAVE TROUGH IS CLEARLY VISIBLE ON WATER VAPOR. AFTER SUNSET...WE SHOULD BECOME MORE STABLE AND ALSO LOSE MID-LEVEL SUPPORT. SHOWER ACTIVITY WILL BECOME MUCH MORE SPOTTY...AND ANY FLOODING WHICH MIGHT OCCUR WILL BE MUCH MORE ISOLATED IN NATURE. THEREFORE WILL LET THE FLOOD WATCH END AT 6 PM. STARTING FRIDAY...WILL HAVE A DRY FORECAST FOR THE REST OF THE EXTENDED. VERY DRY AIR WORKING IN FINALLY...AND WILL BE DIFFICULT TO INTRODUCE PRECIP FOR SEVERAL DAYS FOLLOWING. HEINLEIN
Hazardous weather outlook, Jun 18, 7:04 AM EDT, 7 hours 42 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 704 AM EDT WED JUN 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL AFFECT SOME AREAS. WHERE SHOWERS AND STORMS REPEATEDLY MOVE OVER THE SAME LOCATIONS...ISOLATED FLASH FLOODING PROBLEMS MAY DEVELOP...MAINLY SOUTH OF THE DANIEL BOONE PARKWAY AND KENTUCKY ROUTE 80. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND THURSDAY NIGHT. ALTHOUGH SEVERE THUNDERSTORMS ARE UNLIKELY...A FEW ISOLATED REPORTS OF HIGH WINDS CAN NOT BE RULED OUT...MAINLY IN AREAS NEAR THE TENNESSEE AND WEST VIRGINIA BORDERS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE. HAL
In the hours before
Local storm report, Jun 18, 12:23 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1223 PM EDT WED JUN 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1103 AM CHENOA KY TORNADO
06/18/03 BELL REPORTED BY LAW
ENFORCEMENT
MHLocal storm report, Jun 18, 12:23 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...COR FOR MISSING/INCORRECT WORDING
NATIONAL WEATHER SERVICE JACKSON, KY
1223 PM EDT WED JUN 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1103 AM CHENOA KY TORNADO
06/18/03 BELL ESTIMATED F0 TORNADO
TOUCHED DOWN NEAR
CHENOA LAKE AND BLEW
SEVERAL LARGE TREES DOWN.
TORNADO THEN BECAME A
WATERSPOUT OVER CHENOA LAKE
AND SENT WATER
APPROXIMATELY 200 FEET
INTO THE AIR BEFORE
DISSIPATING MINUTES LATER.
REPORTED BY KENTUCKY
DIVISION OF FORESTRY.
MHThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:50 PM EDT | Flash Flood Warning | JKL | Elliott | 115 min |
| Jun 17, 10:49 PM EDT | Flash Flood Warning | JKL | Martin | 2 hr |
| Jun 18, 5:57 PM EDT | Flash Flood Warning | JKL | Clay, Laurel, Pulaski | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.